Maryland, 2017Flash Flooding in Maryland, August 21, 2017
August 21, 2017 · NWS LWX · 2 events in 2 counties and zones
Isolated thunderstorms moved across southern Maryland during the evening hours. The rain was heavy enough to produce flash flooding for a couple hours in portions of Charles and Saint Mary's Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms moved across southern Maryland during the evening hours. The rain was heavy enough to produce flash flooding for a couple hours in portions of Charles and Saint Mary's Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 1:30 PM EST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 21, 1:30 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
230 PM EDT Mon Aug 21 2017
.SYNOPSIS...
A disturbance will bring showers and thunderstorms to parts of
our region this afternoon and evening. High pressure will regain
control overnight tonight through Tuesday, before a strong cold
front pushes across our region and brings another threat for
showers and thunderstorms Tuesday night into Wednesday. The
front could stall to our southeast, while a second area of high
pressure builds in from the west later this week.
&&
.NEAR TERM /TONIGHT/...
With temperatures in the upper 80s and dewpoints in the mid 70s
the atmosphere east of the mountains has CAPEs of 3-4K j/kg.
HRRR has been fairly constant in developing convection east of
the mountains during the late afternoon - any storms that
develop will be able to feed off that energy and grow rapidly.
These will have potential to become severe with damaging winds
being the largest threat. Unlike a few weeks ago there is 20-30
knots of steering flow aloft. This makes me think that cells
will move - hence lowering the flash flood threat.
Thunderstorms possible through midnight east of the mountains..
then some fog possible in the central Shenandoah Valley and in
the valleys west of the Blue Ridge.
It will be a very warm night - lower to mid 70s east of the
mountains...mid to upper 60s west.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
A very warm day on tap Tuesday with highs in the lower to mid
90s. A cold front will move into the Ohio Valley by Tuesday
evening...bringing a chance of thunderstorms to the western part
of the forecast area late in the afternoon/evening. Given the
amount of CAPE that will be available severe weather is a
possibility, especially west of the Blue Ridge. SREF has been
consistent on weakening the storms after 00Z Wednesday as these
attempt to track east of the mountains - we'll have to see.
The front is expected to move through the forecast area Tuesday
night into Wednesday morning. This will bring a drop of about
ten degrees to the region Wednesday, and the start of some very
pleasant weather that will go into the weekend.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure passing from the Great Lakes into New England will
control the weather pattern over the Mid-Atlantic late this week
through the weekend. Temperatures and humidity will be below normal,
more reminiscent of late September than late August. Precipitation
chances will be minimal during this time.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions outside of possible thunderstorms.
IAD/DCA/BWI/MTN will be the most likely to experience these.
VFR during the day Tuesday. Thunderstorms will again be possible
Tuesday night. MRB may be the most at risk.
VFR again Wednesday.
Mainly VFR expected w/ light N flow as high pressure moves
to the north Thu-Fri.
&&
.MARINE...
A small craft has been issued for the wider part of the Bay and
lower Potomac. Thunderstorms will be possible on all the waters
for the remainder of the afternoon and this evening.
Another SCA is in effect Tuesday afternoon/evening.
Generally light flow is expected over the waters late in the
week as high pressure moves by to the north.
&&
.TIDES/...
Anomalies are only around a half foot above normal this afternoon
but they are slowly rising with southerly flow. With the new moon,
it won't take much more anomaly for sensitive sites to approach
minor flood stage. Current projections indicate Annapolis, Straits
Point, and DC SW Waterfront will need to be monitored for flooding
during the late night/Tuesday morning high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from noon to 11 PM EDT Tuesday for
ANZ530>543.
&&
PRODUCTS...WOODY!/DFH/ADSHazardous weather outlook, Aug 21, 2:50 PM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
350 PM EDT Mon Aug 21 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
350 PM EDT Mon Aug 21 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are anticipated this afternoon and
evening. A few storms may become severe...with damaging winds and
large hail being the primary threats. Locally heavy rainfall may
also lead to isolated flash flooding during this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
350 PM EDT Mon Aug 21 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms are anticipated this afternoon and
evening. These may produce heavy rainfall. A severe thunderstorm
with damaging wind gusts and large hail will be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms Tuesday night have the potential to
become severe...with damaging wind gusts being the primary threat.
.SPOTTER INFORMATION STATEMENT...
Local spotter activation may be needed this afternoon and
evening...and again Tuesday night.
In the hours before
Local storm report, Aug 21, 3:48 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
448 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 2 ESE ROSEDALE 39.32N 76.48W
08/21/2017 E0.75 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702896
HASLocal storm report, Aug 21, 3:58 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL 2 E DUNDALK 39.27N 76.47W
08/21/2017 E1.00 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702897
HASLocal storm report, Aug 21, 4:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
515 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD HANOVER 39.19N 76.72W
08/21/2017 HOWARD MD DEPT OF HIGHWAYS
MARYLAND 150 WESTBOUND LANE CLOSED BETWEEN MARLYN AVE
AND OLD EASTERN AVE
&&
EVENT NUMBER LWX1702898
HASLocal storm report, Aug 21, 4:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT MON AUG 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM FLASH FLOOD 1 NW ESSEX 39.31N 76.46W
08/21/2017 BALTIMORE MD DEPT OF HIGHWAYS
MARYLAND 150 WESTBOUND LANE CLOSED BETWEEN MARLYN AVE
AND OLD EASTERN AVE
&&
CORRECTED COUNTY/STATE...LOCATION
EVENT NUMBER LWX1702898
HASFlash Flood, St. Mary'S
- When
- August 21, 5:05 PM EST to 7:00 PM EST
- Where
- St. Mary'S County, 1.34 mi NE of Chaptico to 1.37 mi NE of Chaptico
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.383, -76.761
A foot of water was flowing over Baptist Church Road north of Chaptico Road.
Flash Flood, Charles
- When
- August 21, 5:30 PM EST to 7:00 PM EST
- Where
- Charles County, 1.33 mi NW of Dentsville to 1.37 mi NW of Dentsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.496, -76.914
Estevez Road flooded and closed due to torrential rainfall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, August 21 to 23, 20171 death · 55 kt wind · 11 events
- Heat in Texas, August 21, 20171 death · 1 event
- Heat in Illinois, August 21, 201715 injured · 19 events
- Flash Flooding and Flooding in Missouri, August 21 to 22, 20171 in hail · 31 events
- Flash Flooding and Damaging Winds in Kansas, August 21 to 22, 201770 kt wind · 20 events
- Hail and Damaging Wind in South Dakota, August 21, 20172 in hail · 17 events
- Hail and Damaging Winds in Maryland, August 21 to 22, 20171 in hail · 15 events
- Flash Flooding and Hail in South Dakota, August 21, 20171.75 in hail · 14 events
- Heat in Missouri, August 21, 201711 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 21, 201756 kt wind · 10 events
- Heat in Arkansas, August 21, 20177 events
- Damaging Winds in Virginia, August 21, 201750 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715727, 715724.